Florida, 2018

Hail and Damaging Winds in Florida, June 2 to 3, 2018

June 2 to 3, 2018 · NWS TAE · 16 events in 7 counties and zones

Scattered to numerous showers and thunderstorms occurred across the area during the June 2-4 period. As is typical with summer storms in this part of the country, some of the storms were marginally severe with impacts to trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered to numerous showers and thunderstorms occurred across the area during the June 2-4 period. As is typical with summer storms in this part of the country, some of the storms were marginally severe with impacts to trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 2, 11:44 AM CST, 40 minutes earlier.

Area forecast discussion, Jun 2, 11:44 AM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
144 PM EDT Sat Jun 2 2018

.AVIATION [Through 18Z Sunday]...

Widespread TSRA/+TSRA near all terminal through this evening.
Conditions will deteriorate around these storms to IFR/LIFR with
strong gusty winds in the vicinity. Outside of storm influence
conditions will range from MVFR to VFR with WNW winds under 10
kts. There is also a slight possibility for some patchy fog late
tonight.

&&

.PREV DISCUSSION [1000 AM EDT]...

.NEAR TERM [Through Today]...

Active weather will return to the region today as a weak surface
front moves through the region. A moist boundary layer remains in
place across the region and the atmosphere will quickly become
unstable later this morning as strong surface heating occurs. As a
result, CAPE values ranging between 2000-3000 J/Kg will be common
across the region this afternoon. This, coupled with forcing from
the aforementioned surface front will yield widespread thunderstorm
activity by early afternoon across the region. A weak lobe of
vorticity will advect into the region around the upper trough in
place over the eastern third of the CONUS late this morning/early
this afternoon, yielding a slight increase in mid level shear. As a
result, a few storms that develop this afternoon will be capable of
producing damaging wind gusts and small hail through the early
evening hours. Thunderstorm activity will wane with the loss of
daytime heating. Afternoon highs will rise into the upper 80s to low
90s.

.SHORT TERM [Tonight Through Monday]...

In the upper levels a trough extends from Virginia to Florida. A
ridge is centered over Texas. At the surface a low will be near
Virginia. A weak cold front will approach the region on Sunday and
move through Sunday night into Monday morning. This surface boundary
will increase shower and thunderstorm activity Sunday afternoon
through Sunday night. Forecast POPs are 40 to 60 percent for most
locations in the afternoon/evening on Sunday. POPs will remain
elevated at 30 to 40 percent after dark. A few strong to severe
storms are possible since instability is forecast to be very high
with CAPE 3000 to 4000 J/KG on Sunday. SPC has a marginal risk for
severe for most of the region.

By Monday morning most of the activity will be moving out as the
front moves through. Some showers and thunderstorms will still be
possible in parts of Big Bend Florida. By Monday afternoon high
pressure will be moving into the region. Highs will be in the lower
90s on Sunday and near 90 on Monday. The heat index will be near 100
degrees on Sunday. Drier air will move in on Monday bringing some
relief from the humidity. It will still be hot though.

.LONG TERM [Monday Night Through Saturday]...

A trough will be over the region until a ridge builds in on
Friday. At the surface weak high pressure will be in place until a
low with possibly a weak cold front approaches Wednesday into
Thursday. POPs will be fairly low this week. The best chance for
showers and thunderstorms will be Wednesday, Thursday and Friday
afternoons with POPs of 20 to 30 percent. Lows will be in the 60s
or near 70. Highs will be near 90.

.MARINE...

Westerly or southwesterly winds will be a little stronger this
weekend around 15 to 20 knots at times. On Monday winds will become
northwesterly as a weak cold front moves through. Seas will be 2 to
4 feet this weekend.

.FIRE WEATHER...

Red flag conditions are not expected through much of the next week.
Elevated chances for wetting rains will exist today and again on
Sunday before a drier pattern sets up for next week.

.HYDROLOGY...

Most local rivers are steady or falling. Except for the
Withlacoochee River and the Suwannee River which are gradually
rising. The Apalachicola River at Blountstown has crested and is
gradually falling.

Scattered showers and thunderstorms are forecast this weekend. Then
a drier weather pattern will be in place next week. Forecast rain
totals are one inch or less over the next seven days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  96  74  93  65 /  20  40  40  10   0
Panama City   77  88  75  87  69 /  20  30  40  10   0
Dothan        73  94  71  88  63 /  20  60  40   0   0
Albany        73  94  72  89  63 /  20  50  40   0   0
Valdosta      73  94  73  90  64 /  20  40  40  10   0
Cross City    75  91  76  89  67 /  20  30  30  30  10
Apalachicola  77  87  76  87  70 /  20  30  30  20   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 11 PM EDT /10 PM CDT/ this evening
     for Coastal Bay-South Walton.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Scholl
SHORT TERM...Pullin
LONG TERM...McD
AVIATION...Humphreys
MARINE...Pullin
FIRE WEATHER...McD
HYDROLOGY...Pullin

In the hours before

Special weather statement, Jun 2, 11:12 AM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
112 PM EDT SAT JUN 2 2018

GAZ143>145-021800-
Miller GA-Baker GA-Mitchell GA-
112 PM EDT SAT JUN 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MILLER...MITCHELL
AND BAKER COUNTIES UNTIL 200 PM EDT...

At 112 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Colquitt, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Newton, Pelham, Camilla, Baconton, Sale City, Iveys Mill, Flint,
Cotton, Lester, Mimsville, Branchville, Greenough, Bellview, Milford,
Hopeful, Crestview, Hoggard Mill, Laney, Hawkinstown and Freeman.

LAT...LON 3138 8400 3109 8401 3116 8467 3126 8465
      3126 8464 3140 8463
TIME...MOT...LOC 1712Z 277DEG 16KT 3127 8457

ADL
Special weather statement, Jun 2, 11:42 AM CST, 42 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
142 PM EDT SAT JUN 2 2018

GAZ123-125-144-145-021845-
Baker GA-Dougherty GA-Mitchell GA-Calhoun GA-
142 PM EDT SAT JUN 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DOUGHERTY...
NORTHEASTERN MITCHELL...NORTHERN BAKER AND SOUTHEASTERN CALHOUN
COUNTIES IN SOUTHWESTERN GEORGIA UNTIL 245 PM EDT...

At 142 PM EDT, Doppler radar was tracking a strong thunderstorm near
Leary, or 9 miles southeast of Morgan, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Newton, Baconton, Leary, Flint, Milford, Red Store Crossroads,
Bermuda, Elmodel Wma, Holt, Ducker and Patmos.

LAT...LON 3135 8460 3160 8446 3145 8419 3144 8405
      3125 8419
TIME...MOT...LOC 1742Z 284DEG 19KT 3142 8450

ADL
Special weather statement, Jun 2, 11:55 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
155 PM EDT SAT JUN 2 2018

GAZ146-158-159-021845-
Brooks GA-Colquitt GA-Thomas GA-
155 PM EDT SAT JUN 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN THOMAS...NORTHWESTERN
BROOKS AND SOUTHERN COLQUITT COUNTIES UNTIL 245 PM EDT...

At 154 PM EDT, Doppler radar was tracking a strong thunderstorm near
Coolidge, or 13 miles southeast of Pelham, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Moultrie, Ochlocknee, Pavo, Coolidge, Berlin, Barwick, Autreyville,
Enon, Patten, Center Hill, Spence Airport, Merrillville, Chastain,
Moultrie Municipal A/P, Hollis and Murphy.

LAT...LON 3085 8370 3099 8408 3108 8404 3108 8401
      3110 8400 3110 8401 3111 8401 3111 8400
      3114 8400 3117 8399 3114 8359
TIME...MOT...LOC 1754Z 286DEG 14KT 3104 8396

ADL
Special weather statement, Jun 2, 12:01 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
201 PM EDT SAT JUN 2 2018

FLZ010-011-013-016-026-GAZ155-156-021900-
Liberty FL-Gadsden FL-Calhoun FL-Jackson FL-Washington FL-Decatur GA-
Seminole GA-
201 PM EDT SAT JUN 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON AND NORTHERN CALHOUN
COUNTIES IN THE PANHANDLE OF FLORIDA...GADSDEN AND NORTHERN LIBERTY
COUNTIES IN BIG BEND OF FLORIDA...EAST CENTRAL WASHINGTON COUNTY IN
THE PANHANDLE OF FLORIDA...SOUTHERN DECATUR AND SOUTHEASTERN SEMINOLE
COUNTIES IN SOUTHWESTERN GEORGIA UNTIL 300 PM EDT/200 PM CDT/...

At 200 PM EDT/100 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles east of Chipley, moving southeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Quincy, Blountstown, Havana, Marianna, Greensboro, Chattahoochee,
Bradford, Sneads, Gretna, Bristol, Cottondale, Grand Ridge,
Greenwood, Altha, Alford, Attapulgus, Wausau, Rock Bluff, Moose Pond
and Ocheesee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM EDT/700 PM
CDT/ for Big Bend of and the Panhandle of Florida...and southwestern
Georgia.

LAT...LON 3065 8563 3091 8532 3087 8474 3073 8438
      3069 8438 3069 8434 3033 8472 3032 8471
      3027 8476 3054 8538 3057 8538 3057 8544
TIME...MOT...LOC 1800Z 294DEG 21KT 3077 8539

ADL
Special weather statement, Jun 2, 12:03 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
203 PM EDT SAT JUN 2 2018

GAZ125>129-144>146-021845-
Tift GA-Worth GA-Colquitt GA-Lee GA-Baker GA-Dougherty GA-
Mitchell GA-Turner GA-
203 PM EDT SAT JUN 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TURNER...EASTERN
DOUGHERTY...NORTHEASTERN MITCHELL...SOUTH CENTRAL LEE...NORTHEASTERN
BAKER...NORTHWESTERN COLQUITT...NORTHWESTERN TIFT AND WORTH COUNTIES
UNTIL 245 PM EDT...

At 203 PM EDT, Doppler radar was tracking a strong thunderstorm near
Putney, moving east at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Albany, Sylvester, Putney, Baconton, Poulan, Doerun, East Albany,
Marine Corps Logistics Base, Turner City, Terrell, Schley, Funston,
Sumner, Sale City, Minton, Stocks, Radium Springs, Sylvester Airport,
Anderson City and Parkerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
south central and southwestern Georgia.

LAT...LON 3134 8429 3170 8414 3163 8356 3114 8389
TIME...MOT...LOC 1803Z 291DEG 22KT 3152 8418

55-SCHOLL
Special weather statement, Jun 2, 12:22 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
222 PM EDT SAT JUN 2 2018

GAZ127>131-146>148-161-021915-
Berrien GA-Tift GA-Lanier GA-Worth GA-Colquitt GA-Irwin GA-Cook GA-
Turner GA-Ben Hill GA-
222 PM EDT SAT JUN 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COOK...IRWIN...BERRIEN...
SOUTHEASTERN TURNER...LANIER...NORTHEASTERN COLQUITT...TIFT...BEN
HILL AND SOUTHEASTERN WORTH COUNTIES UNTIL 315 PM EDT...

At 221 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Rhine to near Omega.
Movement was southeast at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Tifton, Nashville, Adel, Ocilla, Fitzgerald, Lakeland, Moultrie,
Sparks, Enigma, Omega, Ray City, Norman Park, Lenox, Ty Ty, Alapaha,
Phillipsburg, Mystic, Unionville, Schley and Meigs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
south central Georgia.

LAT...LON 3118 8354 3120 8388 3163 8357 3164 8340
      3184 8326 3185 8318 3181 8313 3182 8311
      3178 8299 3166 8300 3161 8306 3156 8306
      3148 8311 3146 8315 3140 8314 3133 8306
      3128 8304 3119 8305 3118 8297 3096 8297
TIME...MOT...LOC 1821Z 308DEG 26KT 3188 8315 3131 8361

55-SCHOLL

The radar

The Ft Rucker radar (KEOX), 72 km away, was scanning. The volume nearest the first event began at 18:24 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
June 2, 12:24 PM CST
Where
Jackson County, Greenwood
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.870, -85.160

Trees were blown down in the Greenwood area.

Thunderstorm Wind, Leon

When
June 2, 2:25 PM EST
Where
Leon County, Woodville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
30.320, -84.240

Several large limbs were blown down with some snapped trees reported in the Woodville area. One large limb damaged a car.

Thunderstorm Wind, Madison

When
June 2, 3:20 PM EST
Where
Madison County, 3.64 mi W of Lee
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
30.400, -83.360

Trees and power lines were blown down.

Thunderstorm Wind, Taylor

When
June 2, 3:28 PM EST
Where
Taylor County, Perry
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
30.110, -83.580

A tree and power line were reported down near Highway 27 and San Pedro.

Thunderstorm Wind, Jackson

When
June 2, 4:36 PM CST
Where
Jackson County, 4.19 mi S of Haynes
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.800, -84.940

A tree was blown down near River and Butler Road.

Thunderstorm Wind, Holmes

When
June 3, 1:54 PM CST
Where
Holmes County, 1.36 mi SSW of Tendil Crossing
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.941, -85.586

A tree was blown down over Highway 173 near John Lane Road.

Thunderstorm Wind, Jackson

When
June 3, 1:55 PM CST
Where
Jackson County, Graceville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.950, -85.510

Trees were blown down in the Graceville area.

Thunderstorm Wind, Jackson

When
June 3, 2:00 PM CST
Where
Jackson County, Campbellton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.950, -85.400

Trees were blown down in the Campbellton area.

Thunderstorm Wind, Holmes

When
June 3, 2:09 PM CST
Where
Holmes County, 1.91 mi WNW of Esto
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
30.990, -85.670

Trees were blown down between Esto and Pittman with one tree on a house. Damage cost was estimated.

Thunderstorm Wind, Jackson

When
June 3, 2:26 PM CST
Where
Jackson County, Cottondale
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.790, -85.370

Trees were blown down around Cottondale.

Thunderstorm Wind, Washington

When
June 3, 2:31 PM CST
Where
Washington County, Chipley
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
30.770, -85.530

Trees and power lines were blown down in Chipley.

Thunderstorm Wind, Jackson

When
June 3, 2:45 PM CST
Where
Jackson County, Alford
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
30.690, -85.390

A tree was blown down in Alford.

Thunderstorm Wind, Washington

When
June 3, 2:45 PM CST to 2:50 PM CST
Where
Washington County, 4.12 mi ENE of Orange Hill to 3.72 mi ENE of Orange Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.690, -85.450

Scattered trees were blown down in Washington county from near Chipley southward to the Porter Road area.

Thunderstorm Wind, Jackson

When
June 3, 3:00 PM CST
Where
Jackson County, Cypress
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.710, -85.070

Trees were blown down in the Cypress area.

Thunderstorm Wind, Bay

When
June 3, 3:45 PM CST
Where
Bay County, 3.45 mi N of Vicksburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
30.370, -85.660

Two trees were blown down onto power lines along Skunk Valley Road.

Hail, Bay

When
June 3, 4:00 PM CST
Where
Bay County, 7.14 mi NNW of Vicksburg
Measured
1 in hail
Reported by
Social Media
Coordinates
30.420, -85.690

Video was posted on social media of hail estimated at quarter size from the Sand Hills area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765594, 765595, 765596, 765598, 765599, 765600, 765645, 765646, 765647, 765648, 765649, 765650, 765651, 765652, 765653, 765654.